Pediatric Selective Serotonin Reuptake Inhibitor Toxicity Clinical Presentation

Updated: Sep 27, 2019
  • Author: Mohamed K Badawy, MD, FAAP; Chief Editor: Stephen L Thornton, MD  more...
  • Print
Presentation

History

Because the enteric nervous system is richly innervated by serotonin, acute toxicity frequently manifests as altered gastrointestinal (GI) motility and nausea. The most serious drug-related adverse effect of selective serotonin reuptake inhibitors (SSRIs) is the potential to produce serotonin syndrome.

Serotonin syndrome typically develops within hours or days of the addition of a new serotonergic agent to a medication regimen that already includes serotonin-enhancing drugs. Serotonin syndrome may also develop when a new serotonergic agent is started following the recent discontinuation of another serotonergic drug without allowing an adequate washout period. Isolated overdoses of SSRIs can also cause the syndrome. [9]

Symptoms attributed to serotonin excess may include the following:

  • Restlessness
  • Hallucinations
  • Shivering
  • Diaphoresis
  • Nausea
  • Diarrhea
  • Headache

Following an extensive review of the literature, Sternbach defined the following criteria for the diagnosis of serotonin syndrome [10] :

  • Symptoms must coincide with the initiation or increase in dose of a known serotonergic agent
  • At least 3 of the following symptoms and signs should be present: altered mental status, agitation, tremor, shivering, diarrhea, hyperreflexia, myoclonus, ataxia, or hyperthermia
  • Other etiologies (infections, metabolic disturbances, substance abuse, withdrawal) must be excluded
  • A neuroleptic agent should not have been initiated or increased in dose prior to the onset of the symptoms and signs
Next:

Physical Examination

Signs of serotonin excess vary and can be subdivided into the following 3 categories:

  • Mental status changes - Confusion, agitation, and coma
  • Neuromuscular findings - Myoclonus, rigidity, tremors, hyperreflexia (tends to be more prominent in the lower extremities than in the upper ones), clonus, and ataxia
  • Autonomic instability - Hyperthermia (excessive heat generation may develop secondary to prolonged seizure activity, rigidity, or muscular hyperactivity), mydriasis, tachycardia, and blood pressure alterations (hypertension, hypotension)
Previous